Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 82, NWS Amarillo, TX

May 16, 2016Cimarron County, Oklahoma; Dallam County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 16, 2016, 4:57 PM CDT for Cimarron County, Oklahoma; Dallam County, Texas. It was in force for 63 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2016, 4:57 PM CDT (21:57 UTC)
Expired
May 16, 2016, 6:00 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Cimarron County, OK, Dallam County, TX

The radar

The Amarillo radar (KAMA), 166 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 4:57 PM CDTTORNADO1 E Felt, OKSECOND TORNADO REPORTED BY MULTIPLE STORM CHASERS
May 16, 5:01 PM CDTHAIL 1Felt, OK
May 16, 5:05 PM CDTTSTM WND GST 605 Ene Felt, OKCIMARRON COUNTY SHERIFF OFFICE REPORTS GOLFBALL SIZED HAIL. 60 MPH WIND GUSTS AND HEAVY RAIN PRODUCING MUDDY ROADS
May 16, 5:05 PM CDTHAIL 1.755 Ene Felt, OKCIMARRON COUNTY SHERIFF OFFICE REPORTS GOLFBALL SIZED HAIL. 60 MPH WIND GUSTS AND HEAVY RAIN PRODUCING MUDDY ROADS
May 16, 5:30 PM CDTHAIL 230 N Dalhart, TXSTORM CHASER REPORTS HEN EGG SIZED HAIL ON HIGHWAY 385 NEAR THE OKLAHOMA STATE LINE
May 16, 5:31 PM CDTTORNADO30 N Dalhart, TX
May 16, 5:35 PM CDTHAIL 1.7515 S Texline, TXFACEBOOK PHOTO OF GOLF BALL SIZED HAIL. TIME ESTIMATED FROM DOPPLER RADAR.
May 16, 5:40 PM CDTTORNADO16 S Texline, TXBASED ON STORM SURVEY - TORNADO START TIME 540 PM CDT / END TIME 542 PM CDT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 2:29 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WUUS54 KAMA 162157
SVRAMA
OKC025-TXC111-162300-
/O.NEW.KAMA.SV.W.0082.160516T2157Z-160516T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT MON MAY 16 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA...
  NORTHERN DALLAM COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 600 PM CDT

* AT 457 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FELT...OR 16
  MILES SOUTHWEST OF BOISE CITY...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
           HOMES...ROOFS...AND OUTBUILDINGS. HAIL DAMAGE TO VEHICLES 
           IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  BOISE CITY...TEXLINE...FELT AND WARE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3650 10304 3650 10300 3656 10300 3678 10258
      3671 10212 3638 10226 3619 10262 3613 10304
TIME...MOT...LOC 2157Z 311DEG 17KT 3659 10276 

HAIL...1.00IN
WIND...70MPH
 
$$

CE/BRB
1 follow-up statement
119 
WWUS54 KAMA 162204
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT MON MAY 16 2016

OKC025-TXC111-162300-
/O.CON.KAMA.SV.W.0082.000000T0000Z-160516T2300Z/
CIMARRON OK-DALLAM TX-
504 PM CDT MON MAY 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN CIMARRON AND NORTHERN DALLAM COUNTIES...

AT 503 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF BOISE CITY TO 7 MILES SOUTH OF
CLAYTON...MOVING EAST AT 25 MPH.

HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. PEOPLE AND ANIMALS OUTDOORS WILL 
         BE INJURED. EXPECT HAIL DAMAGE TO ROOFS...SIDING...WINDOWS...
         AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
BOISE CITY...TEXLINE...FELT AND WARE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3650 10304 3650 10300 3656 10300 3678 10258
      3671 10212 3638 10226 3619 10262 3613 10304
TIME...MOT...LOC 2203Z 273DEG 20KT 3668 10263 3634 10321 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

CE/BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:32 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 16, 3:32 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
332 PM CDT MON MAY 16 2016

.Mesoscale Update...19z special sounding analysis and update...

A severe thunderstorm was located in Union County in ne NM and this
storm is meandering ESE. This storm/other storms will likely grow
upscale into a severe cluster that will move ese across the northern
half of the Panhandles with hail to golf balls and damaging winds the
greatest threats. This re-affirms the scenario discussed in the 1235
PM mesoscale AFD.

An interesting and potentially concerning boundary has formed and can
be analyzed from Quitaque-Silverton-Happy-Umbarger-Vega-Romero. This
baroclinic zone is a result of the very stable airmass (66F at KAMA)
over much of the ern half of the TX Panhandle meeting with sfc
temps in the 80s in the sw TX Panhandle (83F at Hereford). The 19z
KAMA sounding modified for conditions along the boundary results in a
narrow corridor of 2000+ J/kg MLCAPE in a more favorably sheared
environment than that of the nrn Panhandles. While convective
initiation in this area is much more conditional and uncertain, IF
(again a big if) a supercell was to form on or encounter this
boundary, the conceptual model for low level mesocyclogenesis along a
boundary may be met in a classic way. The cool side of this nearly
stationary boundary is modifying thermodynamically and Bunker's
right moving storm motion would result in mostly streamwise ingestion
of horizontal vorticity and a reasonably long residence time with the
potential for a storm to ride the boundary. Think that the overall
chance of a supercell forming on or encountering this boundary is
low, but it is an area that will be watched closely through the
evening, especially given that this corridor includes a population of
about 250,000 people.

Outside of the narrow corridor along and 30 miles to the ne of the
boundary, the tornado threat looks less.

Simpson/Beat

&&

.Short Term...Today and Tonight...See mesoscale update above for
details on severe thunderstorm potential. Current thinking is that
convection that has recently developed in southeast Colorado should
expand and eventually accelerate southeast as an MCS with wind and
hail the main threat. The more difficult part of the forecast is
further south along sharpening boundary. 19z sounding has been
launched and a mesoscale discussion talking about this observation
will be written and sent shortly. Convection should move east of the
area after midnight with only low chances lingering in post-frontal
northeasterly flow beneath rising mid-level heights.

BRB

&&

.Long Term...Tuesday through Sunday night...A slow moving upper level
low will dig down into the desert southwest on Tuesday, becoming an
open trough on Wednesday and moving across the combined Panhandles on
Thursday. The prior passage of a cold front will keep the area under
cold air advection, with high temperatures on Tuesday through
Thursday expected to be about 20 to 25 degrees below normal for this
time of year. Overcast skies on all days with overrunning moisture
flow into the area will help keep a lid on instability on Tuesday,
though the passage of the cold core low on Wednesday and Thursday may
bring a chance for isolated to scattered thunderstorms with shower
activity. At this time, concern for severe weather is limited during
this period.

A ridge of high pressure will move over the combined Panhandles and
bring a brief respite from shower and thunderstorm activity on
Friday. Skies should clear around midday Friday, with high
temperatures expected to be in the mid 70s to mid 80s areawide.
A long wave trough with associated upper low will push across the
Great Basin during the weekend. An approaching cold front on Saturday
will once again bring low level moisture advection to the region,
bringing the potential for thunderstorms on Saturday. Progression of
this system may be slow enough that a chance for thunderstorm
activity may persist through Sunday night. Based on the progged setup
of this system, there is some indication that a dry line could set up
in eastern New Mexico and far western portions of the combined
Panhandles Saturday and Sunday. Assessing instability parameters,
there is potential for 1000-1500 J/kg of MLCAPE with 0-6 km bulk
shear being a limiting factor as present guidance only shows 20-30
kts. We will continue to monitor the development of this pattern, as
this will be when the next chance of strong to severe weather may
exist.

Bieda

&&

.Preliminary Point Temps/Pops...
Amarillo TX                78  49  57  47  59 /  20  20  20  30  30
Beaver OK                  74  47  57  45  63 /  40  80  20  20  20
Boise City OK              73  44  52  42  57 /  80  50  20  30  30
Borger TX                  78  48  57  47  61 /  20  30  20  30  30
Boys Ranch TX              82  48  56  46  59 /  20  20  20  30  30
Canyon TX                  82  47  59  47  60 /  20  20  20  30  40
Clarendon TX               77  52  62  49  62 /  30  30  20  30  30
Dalhart TX                 77  46  54  44  57 /  20  20  20  30  30
Guymon OK                  74  47  55  45  60 /  80  80  20  20  20
Hereford TX                85  48  58  46  61 /  20  20  20  30  40
Lipscomb TX                72  50  59  46  63 /  40  80  20  20  20
Pampa TX                   75  49  58  47  61 /  30  50  20  30  30
Shamrock TX                75  53  64  49  63 /  40  60  20  30  20
Wellington TX              78  55  66  50  64 /  30  40  20  30  20

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

17/98
Hazardous weather outlook, May 16, 2:31 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
231 PM CDT MON MAY 16 2016

OKZ001>003-TXZ001>020-170745-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
231 PM CDT MON MAY 16 2016

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH 10 PM CDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COMBINED
PANHANDLES THROUGH 10 PM CDT THIS EVENING. THUNDERSTORMS HAVE FORMED
ACROSS SOUTHEASTERN COLORADO AND NORTHEASTERN NEW MEXICO...WITH A
GENERAL MOTION OF EAST TO SOUTHEAST. FURTHER STORM FORMATION WILL
CONTINUE IN EASTERN NEW MEXICO...SOUTHEASTERN COLORADO...AND POSSIBLY
THE SOUTHWESTERN TEXAS PANHANDLE. ANY AND ALL STORMS THAT FORM AND
MOVE ACROSS THE COMBINED PANHANDLES WILL BRING A RISK OF LARGE HAIL
UP TO BASEBALL SIZE AND DAMAGING WINDS. A BRIEF TORNADO THREAT EXISTS
IN THE WATCH AREA DURING THE EARLY TO MID EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES WEDNESDAY THROUGH SUNDAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...BUT SOME STORMS COULD BE
STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING...WITH
EMERGENCY MANAGEMENT GROUPS PREPARED TO ACTIVATE IF THEY HAVE NOT
ALREADY DONE SO. SPOTTERS AND EMERGENCY MANAGEMENT GROUPS SHOULD
MONITOR FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION WEDNESDAY
THROUGH SUNDAY.

BIEDA

In the hours before

Local storm report, May 16, 4:00 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             5 W WHEELESS            36.71N 102.98W
05/16/2016  E1.00 INCH       CIMARRON           OK   STORM CHASER

&&

EVENT NUMBER AMA1600293

BRB
Local storm report, May 16, 4:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
451 PM CDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TORNADO          3 N FELT                36.61N 102.78W
05/16/2016                   CIMARRON           OK   STORM CHASER

            TORNADO REPORTED BY SEVERAL STORM CHASERS

&&

EVENT NUMBER AMA1600294

JMG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:07 PM CDTSevere Thunderstorm WarningAMACimarron53 min
May 16, 3:56 PM CDTSevere Thunderstorm WarningAMACimarron64 min
May 16, 4:24 PM CDTAreal Flood AdvisoryAMACimarron3 hr
May 16, 4:36 PM CDTTornado Warning Tornado observedAMACimarron24 min
May 16, 5:20 PM CDTTornado WarningAMACimarron25 min
May 16, 12:00 AM CDTSpecial Weather StatementAMAOldham60 min
May 16, 5:37 PM CDTTornado WarningAMADallam, Hartley38 min
May 16, 5:42 PM CDTTornado WarningAMADallam, Sherman48 min
May 16, 6:08 PM CDTSevere Thunderstorm WarningAMADallam, Hartley67 min
May 16, 6:11 PM CDTTornado WarningAMASherman35 min
May 16, 6:45 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman75 min
May 16, 6:59 PM CDTAreal Flood AdvisoryAMASherman3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.